Alert archive / Minnesota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 1, NWS La Crosse, WI

April 5, 2001Fillmore County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Apr 5, 2001, 11:38 AM CDT for Fillmore County, Minnesota. It was in force for 22 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 5, 2001, 11:38 AM CDT (16:38 UTC)
Expired
Apr 5, 2001, 12:00 PM CDT
In force
22 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Fillmore County, MN

The radar

The La Crosse radar (KARX), 74 km from the middle of the area, began a volume at 16:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 5, 11:50 AM CDTHail 0.75Peterson, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 4.6 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2001-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2001-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 289 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
884 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
289 m²/s²
0-3 km storm-relative helicity
329 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

322 
WUUS53 KARX 051641
SVRLSE
MNC045-051700-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1138 AM CDT THU APR 5 2001

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FILLMORE COUNTY IN SOUTHEAST MINNESOTA

* UNTIL NOON CDT

* AT 1138 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES WEST OF RUSHFORD VILLAGE...OR ABOUT 6
  MILES NORTHEAST OF PRESTON...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEAR RUSHFORD VILLAGE AT 1145 AM CDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

$$

RIECK

LAT...LON 4383 9209 4362 9183 4384 9177

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 3:50 AM CDT, 7 hours 48 minutes earlier.

Area forecast discussion, Apr 5, 3:50 AM CDT, 7 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
350 AM CDT THU APR 5 2001

PRIMARY CONCERNS...RAIN CHANCES THROUGH THE PERIOD...AND STRONG
GRADIENT WIND POTENTIAL FRIDAY NIGHT INTO SATURDAY.

SURFACE ANALYSIS SHOWED HIGH PRESSURE OVER THE GREAT LAKES...WHILE
FRONTAL BOUNDARY EXTENDED ACROSS LOWER MISSISSIPPI VALLEY AND
SOUTHERN PLAINS TO LOW PRESSURE OVER COLORADO. TROUGH EXTENDS FROM KS
NORTHWARD INTO THE MISSOURI VALLEY. PROFILER DATA INDICATED 40KT LOW
LEVEL JET INTERCEPTING THE FRONT NEAR KS/OK BORDER...INITIATING AN
MCS. KMPX...KARX AND KDMX RADARS INDICATED SCATTERED SHOWERS
ADVANCING INTO THE UPPER MIDWEST ASSOCIATED WITH WARM AIR ADVECTION.

00Z MODEL INITIALIZATION LOOKED GOOD WITH RESPECT TO UPPER LEVEL AND
SURFACE FEATURES. ALL MODELS IN AGREEMENT THAT STRONG CYCLOGENESIS
TAKES PLACE OVER THE PLAINS ON FRIDAY AS VIGOROUS UPPER LEVEL WAVE
KICKS EASTWARD. OF NOTE...THE AVN HAS COME MORE IN LINE WITH ETA ON
PLACEMENT OF HEAVIEST QPF AND NORTHWARD ADVANCE OF FRONT. CONSENSUS
OF MODELS IS TO KEEP THE MAIN FRONTAL BOUNDARY SOUTH OF OUR FORECAST
AREA...UNTIL DEEP CYCLONE BEGINS MOVING OUT INTO THE PLAINS FRIDAY
AND FRIDAY NIGHT.

AS A RESULT...IMPACT ON THE FORECAST WILL BE HEAVIEST QPF REMAINS
SOUTH OF OUR AREA TODAY AND TONIGHT. PLAN TO ISSUE ANOTHER HEAVY
RAINFALL POTENTIAL OUTLOOK THIS MORNING TO ADDRESS POSSIBILITY OF
FLOODING DUE TO RECENT SNOW MELT COINCIDING WITH CONVECTIVE RAINFALL
EXPECTED FRIDAY AFTERNOON INTO FRIDAY NIGHT.

SHOWERS CURRENTLY ON RADAR EXPECTED TO FILL IN AS FORCING ASSOCIATED
WITH WARM AIR ADVECTION CONTINUES TODAY. THIS FORCING EXITS
TONIGHT...TAKING THE RAIN WITH IT...WHILE A WEAK SURFACE HIGH BUILDS
IN. ON FRIDAY...MOISTURE TRANSPORT VECTORS INDICATED ATMOSPHERE WILL
RELOAD OVER THE PLAINS...BRINGING SURFACE DEWPOINTS IN THE 60S
RAPIDLY NORTHWARD. WITH CYCLONE DEEPENING AND OCCLUDING AS IT MOVES
OUT INTO THE PLAINS...CONVECTION EXPECTED TO SPREAD ACROSS OUR
FORECAST AREA FRIDAY AFTERNOON AND FRIDAY NIGHT. SPC DAY 2 OUTLOOK
APPEARS REASONABLE WITH OUR AREA IN SLIGHT RISK.

DEEP SURFACE CYCLONE AND ITS ASSOCIATED STRONG UPPER LEVEL ENERGY
SUGGEST STRONG GRADIENT WINDS FRIDAY NIGHT...AND ESPECIALLY ON
SATURDAY. IN FACT...THERE SHOULD BE A STRONG FLUX OF DOWNWARD
MOMENTUM ASSOCIATED WITH TROPOSPHERIC FOLD PASSING CLOSE TO THE
FORECAST AREA ON SATURDAY...WHICH WILL CAUSE VERY STEEP LAPSE RATES.
BOTH AVN AND ETA SURFACE WINDS OF 30 TO 40 MPH LOOK GOOD AND WOULD
ANTICIPATE GOOD POSSIBILITY FOR WIND ADVISORIES ON SATURDAY.
THEREFORE...ADDED WINDY/VERY WINDY TO ZONES FRIDAY NIGHT/SATURDAY.

WITH RESPECT TO TEMPERATURES...MAV GUIDANCE SUPPORTED 2M AVN AND
ETA VALUES. HIGHS TODAY SHOULD GENERALLY BE IN THE 50S DUE TO CLOUDS
AND SHOWERS. ON FRIDAY...SOUTHERN SECTIONS OF THE FORECAST AREA
SHOULD RISE ABOVE 60F DUE TO CLOSE PROXIMITY OF WARM FRONT
ADVANCING NORTHWARD.

.LSE...NONE.

THOMPSON

In the hours before

Special weather statement, Apr 5, 6:18 AM CDT, 5 hours 20 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-061100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
618 AM CDT THU APR 5 2001

HAZARD - THUNDERSTORMS WITH SMALL HAIL

TIMING - BETWEEN 2 AND 8 PM

LOCATION - SOUTHEAST MINNESOTA...NORTHEAST IOWA AND SOUTHWEST
WISCONSIN

DISCUSSION - A TROUGH OF LOW PRESSURE WILL MOVE ACROSS MINNESOTA AND
IOWA INTO WISCONSIN AND ILLINOI-S THIS AFTERNOON AND EVENING.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THE TROUGH.

SPOTTERS - SPOTTER ACTIVATION IS NOT EXPECTED.

Nearby

Severe Thunderstorm Warnings in Minnesota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.